Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 50, NWS Fort Worth, TX

May 31, 2016Hopkins County, Hunt County, Rains County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 31, 2016, 4:42 PM CDT for Hopkins County, Hunt County, Rains County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 4:42 PM CDT (21:42 UTC)
Expired
May 31, 2016, 8:45 PM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Hopkins County, TX, Hunt County, TX, Rains County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 151 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WGUS54 KFWD 312142
FFWFWD
TXC223-231-379-010145-
/O.NEW.KFWD.FF.W.0050.160531T2142Z-160601T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
442 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HOPKINS COUNTY IN NORTH CENTRAL TEXAS...
  SOUTHERN HUNT COUNTY IN NORTH CENTRAL TEXAS...
  RAINS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 845 PM CDT

* AT 438 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. THIS RAINFALL WILL LEAD TO
  EXCESSIVE WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS
  ARE MOST VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER
  CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GREENVILLE...SULPHUR SPRINGS...WEST TAWAKONI...QUINLAN...CADDO MILLS...
  EMORY...EAST TAWAKONI...CUMBY...COMO...CAMPBELL...HAWK COVE...POINT...
  JOSEPHINE AND LONE OAK.

THE HEAVIEST RAIN HAS FALLEN IN SOUTHEASTERN HUNT AND SOUTHWESTERN
HOPKINS. TURKEY CREEK IS LIKELY FLOODED OR OUT OF ITS BANKS. THIS IS
WITHIN THE LAKE FORK WATERSHED...AND THESE FLOODWATERS WILL IMPACT
LAKE FORK CREEK IN RAINS COUNTY...EVEN THOUGH HEAVY RAIN HAS NOT YET
FALLEN IN THAT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3296 9531 3296 9566 3275 9564 3271 9566
      3277 9577 3278 9586 3284 9593 3284 9629
      3316 9630 3315 9581 3316 9531

$$

25
1 follow-up statement
510 
WGUS74 KFWD 312301
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
601 PM CDT TUE MAY 31 2016

TXC223-231-379-010145-
/O.CON.KFWD.FF.W.0050.000000T0000Z-160601T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOPKINS TX-HUNT TX-RAINS TX-
601 PM CDT TUE MAY 31 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHERN HOPKINS...SOUTHERN HUNT...AND RAINS COUNTIES...

AT 556 PM CDT...DOPPLER RADAR INDICATED THAT CONSIDERABLE RAINFALL
HAD FALLEN FROM NEAR GREENVILLE EASTWARD TO SOUTHWESTERN HOPKINS
COUNTY. EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING. 

ALTHOUGH THE PRECIPITATION HAS DECREASED IN INTENSITY...ADDITIONAL
HEAVY RAIN WILL APPROACH THE AREA FROM THE WEST.

AMONG THE CREEKS LIKELY TO BE SWOLLEN OR FLOODED ARE CANEY...EAST
CADDO...FARBER...LAKE FORK...AND TURKEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN.

&&

LAT...LON 3296 9531 3296 9566 3275 9564 3271 9566
      3277 9577 3278 9586 3284 9593 3284 9629
      3316 9630 3315 9581 3316 9531

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:56 PM CDT, 46 minutes earlier.

Area forecast discussion, May 31, 3:56 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
356 PM CDT TUE MAY 31 2016

.DISCUSSION...
Numerous showers and thunderstorms are ongoing across North and
Central Texas this afternoon. This is the first of what will
likely be multiple rounds of showers and thunderstorms over the
next 72 hours. At the surface...a remnant outflow boundary slid
southward into the region earlier today and helped focus initial
thunderstorm development beneath an increasingly favorable pattern
aloft. Since these storms have developed...several smaller outflow
boundaries have been produced and lie scattered across North
Texas. The pattern aloft features a slow moving upper trough over
the southwest U.S. in which several smaller disturbances are
rotating around and into the Southern Plains. These smaller
disturbances are providing periods of enhanced large scale forcing
for ascent within an increasingly moist buoyant atmosphere.

In the immediate short term...think showers and thunderstorms will
continue to slowly move east through the evening hours. The air to
the east of I-35 is a little more unstable with some drier air
aloft which may help to enhance downdrafts within the convection.
While this may serve to locally enhance the severe threat with the
strongest storms...it should also help the entire area of
precipitation move eastward through late tonight. That being
said...increasing southerly low level flow will also serve to keep
a steady fetch of rich Gulf of Mexico moisture streaming
northward. High PoPs will continue through tonight...although we
may see a brief decrease in the activity the later we get into
the nighttime hours and early Wednesday morning.

On Wednesday...with persistent deep southerly flow...the
atmosphere across the region will become more tropical-like with
PW values increasing to around 1.8 inches. Soundings across the
area will feature tall-skinny CAPE with generally weak wind
profiles. In addition...flow at 250mb becomes increasingly
diffluent. This should allow for convection with increased
precipitation efficiency and very heavy rainfall rates. Coverage
of showers and thunderstorms tomorrow is expected to be high
although pinning down the locations of heaviest rainfall will be
tough. An expansion and extension of the flash flood watch will
likely need to be considered during this time. The severe weather
threat on Wednesday will generally be low...although the strongest
cells could produce some locally strong winds owing to
precipitation loading.

The nearly vertically stacked upper low will get closer to the
area Wednesday night into Thursday which will keep North and
Central Texas within the persistent region of forcing for ascent.
Continued redevelopment of showers and thunderstorms is expected
during this time. Given the unidirectional wind profile within a
saturated column...bands of training echoes are expected somewhere
across North and Central Texas. These bands will produce very
intense rainfall. High PoPs will continue across the entire area
through Thursday...although it will not rain continuously during
this time.

As the upper low begins to slowly drift to the south on Friday and
Saturday...rain chances will begin to diminish from north to
south. A very quick glance at some longer range guidance suggests
that after this week we may get into a period of drier weather.

Dunn

&&

.AVIATION...
/ISSUED 114 PM CDT TUE MAY 31 2016/
A line of showers and thunderstorms currently extends from roughly
K0F2 to KMWL to KMKN, with an additional area of convection now
moving northeastward out of the Concho Valley. This convection
will continue to progress towards the TAF sites through the early
afternoon hours and should begin impacting the Metroplex TAF
locations starting around the 19Z-20Z time frame. Based on
upstream observations, anticipate MVFR cigs/visibilities within
convective elements.

Thereafter, the current expectation is for showers and storms to
move east of the Metroplex this evening and into the overnight
hours. High-resolution guidance continues to suggest that another
convective complex/MCS will then organize across the Texas
Panhandle and track eastward towards North Central Texas, but this
activity should not arrive until early tomorrow morning. Owing to
uncertainties regarding the evolution of this next complex,
continue to prevail VCTS and SHRA during this period, but
additional refinements in timing will be made as the evolution of
this system becomes more clear.

For the DFW extended TAF, have thrown in VCSH after 22Z tomorrow
to account for additional shower/thunderstorm development as
additional lift overspreads the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    69  79  67  79  67 /  80  80  60  70  60
Waco                68  79  67  78  65 /  80  80  80  70  60
Paris               67  79  67  80  66 /  70  70  60  70  50
Denton              67  77  65  78  65 /  80  80  60  70  50
McKinney            67  79  66  78  65 /  80  80  60  70  60
Dallas              70  79  67  78  68 /  80  80  70  70  60
Terrell             68  80  67  79  66 /  70  80  70  70  60
Corsicana           69  80  68  78  67 /  60  80  70  70  60
Temple              68  80  67  78  65 /  80  80  80  70  60
Mineral Wells       67  77  65  77  64 /  80  80  60  70  50

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for TXZ091>093-
100>104-115>120-129>134-141>145-156>160-174.

&&
Hazardous weather outlook, May 31, 3:21 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
321 PM CDT TUE MAY 31 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
321 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ONE ROUND OF SHOWERS AND THUNDERSTORMS WILL IMPACT PARTS OF NORTH
AND CENTRAL TEXAS THIS AFTERNOON AND EVENING...WITH ANOTHER ROUND
EXPECTED LATE TONIGHT AND INTO TOMORROW MORNING. THE MAIN HAZARDS
WILL BE LOCALLY HEAVY RAIN...WHICH COMBINED WITH NEARLY SATURATED
SOILS...MAY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT WEST OF A SHERMAN TO DALLAS TO HEARNE LINE.

LOCALIZED SEVERE WEATHER WILL BE POSSIBLE WITH THE STRONGER
STORMS...WITH THE MAIN RISKS BEING MARGINALLY SEVERE HAIL AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A SLOW-MOVING UPPER LOW WILL BRING CONTINUED CHANCES OF
THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. WHILE A FEW STORMS MAY BE
STRONG...THE PRIMARY THREATS WILL CONTINUE TO BE HEAVY RAIN AND
FLOODING...EACH DAY FROM WEDNESDAY THROUGH EARLY SUNDAY. A FLASH
FLOOD WATCH IS IN EFFECT WEST OF A SHERMAN TO DALLAS TO HEARNE
LINE UNTIL THURSDAY MORNING.

STORM CHANCES ARE EXPECTED TO END LATE SUNDAY AS THE SYSTEM MOVES
SOUTH OF THE AREA. LINGERING MOISTURE MAY LEAD TO AN ISOLATED
STORM OR TWO ACROSS THE SOUTHERN-MOST COUNTIES ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED ON A VERY LIMITED BASIS.
SPOTTERS ARE ADDITIONALLY ENCOURAGED TO RELAY REPORTS OF HEAVY
RAINFALL AND FLOODING.

In the hours before

Local storm report, May 31, 2:48 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
248 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     GRANBURY                32.45N  97.80W
05/31/2016  M60 MPH          HOOD               TX   ASOS

            GRANBURY ASOS REPORTS 60 MPH WIND GUST.
Local storm report, May 31, 3:07 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
307 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLASH FLOOD      STEPHENVILLE            32.23N  98.20W
05/31/2016                   ERATH              TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS MULTIPLE HIGH WATER RESCUES
            ONGOING IN ERATH COUNTY.
Local storm report, May 31, 3:11 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
311 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     FLASH FLOOD      1 W DUBLIN              32.08N  98.35W
05/31/2016                   ERATH              TX   TRAINED SPOTTER

            SPOTTER REPORTS HWY 6 BETWEEN DE LEON AND DUBLIN IS
            FLOODED.
Local storm report, May 31, 3:15 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      GRANBURY                32.45N  97.80W
05/31/2016                   HOOD               TX   AMATEUR RADIO

            AMATEUR RADIO REPORTS WIDESPREAD FLOODING. MULTIPLE HIGH
            WATER RESCUES ONGOING ACROSS THE COUNTY.
Local storm report, May 31, 3:19 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
319 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FLASH FLOOD      4 NE LIPAN              32.56N  98.00W
05/31/2016                   HOOD               TX   TRAINED SPOTTER

            SPOTTER REPORTS HWY 1189 AT FM 1543 IS FLOODED.
Local storm report, May 31, 4:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
428 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FLASH FLOOD      1 W JOSHUA              32.47N  97.40W
05/31/2016                   JOHNSON            TX   EMERGENCY MNGR

            ROAD CLOSURES REPORTED ALONG PORTIONS OF COUNTY ROADS
            910, 920, 1106, 1116, 1202, 1205, 1226 AND OLD FOAMY RD IN
	    JOHNSON COUNTY.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:49 AM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more3 days
May 31, 11:30 AM CDTAreal Flood AdvisoryFWDPalo Pinto, Stephens60 min
May 31, 12:03 PM CDTFlash Flood WarningFWDPalo Pinto, Stephens5 hr
May 31, 1:13 PM CDTFlash Flood WarningFWDErath5 hr
May 31, 2:03 PM CDTAreal Flood AdvisoryFWDHood117 min
May 31, 2:22 PM CDTRiver Flood WarningFWDDenton64 hr
May 31, 2:28 PM CDTAreal Flood AdvisoryFWDComanche, Eastland2 hr
May 31, 2:32 PM CDTRiver Flood WarningFWDHunt35 hr
May 31, 2:32 PM CDTRiver Flood WarningFWDHunt, Rockwall4 days
May 31, 2:33 PM CDTSevere Thunderstorm WarningFWDCollin27 min
May 31, 2:39 PM CDTFlash Flood WarningFWDHood, Somervell3 hr
May 31, 2:39 PM CDTRiver Flood WarningFWDYoung9 days
May 31, 2:39 PM CDTRiver Flood WarningFWDPalo Pinto44 hr
May 31, 2:42 PM CDTSevere Thunderstorm WarningFWDHood, Somervell33 min
May 31, 3:08 PM CDTAreal Flood AdvisoryFWDCollin52 min
May 31, 3:17 PM CDTFlash Flood WarningFWDJohnson3 hr
May 31, 4:01 PM CDTRiver Flood WarningFWDComanche29 hr
May 31, 4:02 PM CDTAreal Flood AdvisoryFWDTarrant58 min
May 31, 4:22 PM CDTAreal Flood AdvisoryFWDDallas, Denton53 min
May 31, 4:34 PM CDTAreal Flood WarningFWDFannin86 min
May 31, 4:56 PM CDTAreal Flood WarningFWDStephens3 hr
May 31, 5:00 PM CDTAreal Flood AdvisoryFWDTarrant2 hr
May 31, 5:02 PM CDTAreal Flood WarningFWDPalo Pinto, Stephens6 hr
May 31, 5:10 PM CDTRiver Flood WarningFWDErath, Hamilton22 hr
May 31, 5:42 PM CDTAreal Flood AdvisoryFWDDenton3 hr
May 31, 5:45 PM CDTAreal Flood WarningFWDHood, Somervell6 hr
May 31, 5:53 PM CDTAreal Flood AdvisoryFWDCollin, Dallas, Rockwall3 hr
May 31, 6:08 PM CDTAreal Flood WarningFWDErath, Hood, Somervell12 hr
May 31, 6:16 PM CDTAreal Flood WarningFWDJohnson12 hr
May 31, 6:21 PM CDTRiver Flood WarningFWDDallas28 hr
May 31, 6:24 PM CDTRiver Flood WarningFWDDallas16 hr
May 31, 6:32 PM CDTRiver Flood WarningFWDStephens27 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.